Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 53, NWS Midland/Odessa, TX

August 20, 2022Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2022, 8:46 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 8:46 PM CDT (01:46 UTC)
Expired
Aug 20, 2022, 11:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 20 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

069 
WGUS54 KMAF 210146
FFWMAF
TXC135-329-210445-
/O.NEW.KMAF.FF.W.0053.220821T0146Z-220821T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
846 PM CDT Sat Aug 20 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Ector County in western Texas...
  West Central Midland County in western Texas...

* Until 1145 PM CDT.

* At 846 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving into the vicinity of Odessa from the west.  Very 
  heavy rainfall is expected, with amounts of 1 to 2 inches possible 
  in the warned area. Flash flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Odessa, West Odessa and Odessa Schlemeyer Field.

This includes the following streams and drainages...
  Monahans Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3178 10231 3177 10241 3175 10253 3184 10259
      3189 10257 3205 10240 3205 10233 3197 10225
      3191 10222

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry
1 follow-up statement
373 
WGUS74 KMAF 210246
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
946 PM CDT Sat Aug 20 2022

TXC135-329-210445-
/O.CON.KMAF.FF.W.0053.000000T0000Z-220821T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-
946 PM CDT Sat Aug 20 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS 
EVENING FOR NORTHEASTERN ECTOR AND WEST CENTRAL MIDLAND COUNTIES...

At 946 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area, mainly west and north Odessa. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Odessa, West Odessa and Odessa Schlemeyer Field.

This includes the following streams and drainages...
  Monahans Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3178 10231 3177 10241 3175 10253 3184 10259
      3189 10257 3205 10240 3205 10233 3197 10225
      3191 10222

FLASH FLOOD...RADAR INDICATED

$$

James Deberry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 5:58 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 20, 5:58 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
558 PM CDT Sat Aug 20 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 145 PM CDT Sat Aug 20 2022

...Heavy rain and flash flooding expected this afternoon and
overnight along and north of I-20 south to the Davis Mountains and
Presidio Valley...

A busy afternoon and evening is expected as heavy rain has already
begun to develop across portions of southeast NM. Rich moisture in
place (PWATs >1.5"), sufficient instability, and training cells will
likely lead to efficient rainfall rates on the order 2-3 inches
per hour. This will lead to areas of flash flooding, especially
across SE NM and much of the Permian Basin. Have expanded the
Flood Watch to include these locations and extended it through the
overnight hours.

More rain is possible Sunday, but the greatest concern for flooding
looks to be shifting mainly to our east. A cold front will move into
the region during the afternoon and will be a focus for additional
showers in storms. Temperatures will remain below normal through the
weekend.

&&

.LONG TERM...
(Monday through  Friday)
Issued at 145 PM CDT Sat Aug 20 2022

By Mon the cold front and primary mid-level theta-e ridge axis
will be shifting swd taking with it the better chance for rain. As
such Mon into Tue will be sort of a transition from recent high
PoPs toward the lower. Mon AM NBM's sct-nmrs SHRA/TSRA still ok (a
little too high) for the ern CWFA and then for the PM sct PoPs
favored in the Davis Mtns-Big Bend-Lower Trans Pecos. Still looks
like unseasonably cool temps will be common. There are
indications of a mid-level trof hanging back across W TX into Tue
seemingly supportive for continuation of sct PoPs into Tue,
especially if daytime heating is sufficient to develop SB
instability. Wed there is more of a definitive push of drier mid-
level air, which confine the higher PoPs across the Lower Trans
Pecos, and Big Bend. Warmer temps will accompany the drier mid-
levels, but still below normal. Mid-level ridging does have an
increased presence Thu, especially across the w, while across the
far swrn and srn reaches of CWFA there remains a chance of
SHRA/TSRA. 7h temps signal the continuation of below normal high
temps. Mid-level ridging farther e still expected on Fri, but this
is ahead of a fairly well captured mid-level trof that may
impact/provide some possibility of change Sat-Sun?

&&

.AVIATION...
(00Z TAFS)
Issued at 553 PM CDT Sat Aug 20 2022

Messy TAFs for the next 18 hours or so as an upper trough moves
from NM into the South Plains, bringing convection with it.
Forecast soundings develop IFR cigs over northern terminals
overnight as a weak front settles into the area. Latest HRRR
suggests TAFs will be frontloaded with convection over the next
few hours all terminals. VFR conditions should return Sunday
afternoon as lower cigs scatter out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  90  70  83 /  50  60  60  60
Carlsbad                 67  83  66  84 /  60  50  40  40
Dryden                   74  93  73  90 /  20  50  50  50
Fort Stockton            70  87  70  85 /  50  60  50  50
Guadalupe Pass           63  76  63  76 /  60  60  40  40
Hobbs                    68  85  66  81 /  70  40  40  40
Marfa                    62  82  62  81 /  50  70  50  60
Midland Intl Airport     71  89  69  83 /  60  50  50  50
Odessa                   73  88  71  83 /  60  50  50  50
Wink                     71  88  69  86 /  50  40  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Sunday morning for Andrews-Borden-Chinati
     Mountains-Crane-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
     Presidio Valley-Reeves County Plains-Scurry-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

NM...Flood Watch through Sunday morning for Central Lea County-Eddy
     County Plains-Guadalupe Mountains of Eddy County-Northern
     Lea County-Southern Lea County.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...44
Hazardous weather outlook, Aug 20, 2:04 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 PM CDT Sat Aug 20 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-211915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 PM CDT Sat Aug 20 2022 /104 PM MDT Sat Aug 20 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Scattered to numerous shower and storms are expected this afternoon
and tonight across Southeast New Mexico, southward to the Davis
Mountains, the Marfa Plateau, and parts of the Permian Basin. The
main concern with these storms will be heavy rain that could produce
flooding and flash flooding. A Flash Flood Watch is in effect through
7 AM CDT/6 AM MDT Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are likely each day through Tuesday and may produce
heavy rainfall which could result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 20, 3:45 PM CDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT Sat Aug 20 2022

TXZ279-282-202130-
Central Brewster County TX-Lower Brewster County TX-
345 PM CDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of east central
Brewster County through 430 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles east of Persimmon Gap, or 31 miles southwest of Sanderson,
moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2968 10280 3006 10294 3011 10264 3010 10263
      2975 10259 2975 10262 2973 10262 2973 10266
      2975 10267 2970 10270
TIME...MOT...LOC 2044Z 168DEG 17KT 2978 10272

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Aug 20, 4:48 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
348 PM MDT Sat Aug 20 2022

NMZ028-033-202230-
Eddy County Plains NM-Central Lea County NM-
348 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northeastern Eddy
and west central Lea Counties through 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Maljamar, or 25 miles northeast of Carlsbad, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3250 10391 3263 10396 3280 10364 3250 10353
TIME...MOT...LOC 2147Z 252DEG 10KT 3257 10385

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Aug 20, 5:28 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 PM MDT Sat Aug 20 2022

NMZ033-202315-
Central Lea County NM-
428 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of west central Lea
County through 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Maljamar, or 30 miles southwest of Lovington, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3253 10380 3266 10381 3278 10354 3251 10351
TIME...MOT...LOC 2228Z 258DEG 11KT 3261 10369

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Local storm report, Aug 20, 8:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      4 SW MIDLAND            31.97N 102.13W
08/20/2022                   MIDLAND            TX   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

0751 PM     FLASH FLOOD      3 WNW MIDLAND           32.02N 102.13W
08/20/2022                   MIDLAND            TX   NWS EMPLOYEE

            AT THE INTERSECTION OF MIDKIFF RD AND W
            WADLEY AVE MULTIPLE CARS ARE STALLED WITH
            POLICE RESCUES UNDERWAY.

0415 PM     FLASH FLOOD      9 NW WHITES CITY        32.27N 104.49W
08/20/2022                   EDDY               NM   EMERGENCY MNGR

            A FAMILY IN THEIR VEHICLE WAS WASHED AWAY AT
            A LOW WATER CROSSING ALONG DARK CANYON RD
            SOUTHWEST OF CARLSBAD. HAVE SINCE BEEN
            RESCUED, NO INJURIES.

0415 PM     FLASH FLOOD      7 SW SEVEN RIVERS       32.53N 104.50W
08/20/2022                   EDDY               NM   EMERGENCY MNGR

            WHITE PINE RD IS CLOSED DUE TO FLOODING AT
            LOW WATER CROSSING WEST OF LAKEWOOD.

0415 PM     FLASH FLOOD      7 SE SEVEN RIVERS       32.52N 104.35W
08/20/2022                   EDDY               NM   EMERGENCY MNGR

            THE DIVING ROCK AREA IS CLOSED DUE TO
            FLOODING.

0415 PM     FLASH FLOOD      7 WSW LOVING            32.24N 104.20W
08/20/2022                   EDDY               NM   EMERGENCY MNGR

            BLACK RIVER VILLAGE RD IS CLOSED AT LOW
            WATER CROSSING WEST OF MALAGA.

0415 PM     FLASH FLOOD      8 NNE WHITES CITY       32.29N 104.35W
08/20/2022                   EDDY               NM   EMERGENCY MNGR

            DARK CANYON RD AT HIDALGO RURAL RD IS CLOSED
            DUE TO FLOODING.

0415 PM     FLASH FLOOD      WHITES CITY             32.18N 104.38W
08/20/2022                   EDDY               NM   EMERGENCY MNGR

            NM ST RD 7 (CARLSBAD CAVERNS HIGHWAY) IS
            CLOSED LEADING INTO CARLSBAD CAVERNS.
            CARLSBAD CAVERNS IS CLOSED AND BEING
            EVACUATED UNTIL FURTHER NOTICE. TOURISTS ARE
            STRANDED AT THE CAVERNS DUE TO THE ROAD
            CLOSURE.

0415 PM     FLASH FLOOD      6 SSE SEVEN RIVERS      32.51N 104.38W
08/20/2022                   EDDY               NM   EMERGENCY MNGR

            STATE HIGHWAY 137 (QUEENS HIGHWAY) IS CLOSED
            AT US HIGHWAY 285 DUE TO FLOODING.

0505 PM     HEAVY RAIN       6 SSW SEVEN RIVERS      32.51N 104.45W
08/20/2022  E5.00 INCH       EDDY               NM   PUBLIC

            PUBLIC REPORT OF 5 INCHES OF RAINFALL AT
            HOME ON ROCKY ARROYO 4 MILES WEST OF THE
            JUNCTION OF STATE HIGHWAY 137 AND US HIGHWAY
            285.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:02 PM CDTFlash Flood WarningMAFGaines3 hr
Aug 20, 9:02 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Pecos, Reeves, Ward, Winkler3 hr
Aug 20, 9:15 PM CDTAreal Flood AdvisoryMAFGaines2 hr
Aug 21, 1:35 AM CDTFlash Flood WarningMAFCrane, Ector, Midland, Ward3 hr
Aug 21, 3:27 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry63 min
Aug 21, 4:30 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry45 min
Aug 21, 4:57 PM CDTRiver Flood WarningMAFPresidio15 hr
Aug 21, 6:09 PM CDTFlash Flood WarningMAFBorden, Scurry96 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.